Missouri, 2016

Flash Flooding and Flooding in Missouri, May 24 to 26, 2016

May 24 to 26, 2016 · NWS SGF · 31 events in 15 counties and zones

Several rounds of thunderstorms over a couple of days led to minor flooding and isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of thunderstorms over a couple of days led to minor flooding and isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:50 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 24, 5:50 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
650 AM CDT TUE MAY 24 2016

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Tue May 24 2016

Forecast concerns centered on convective and severe weather
potential and timing. Overall confidence is high on convective
potential, but medium to low on timing and severe potential.

Forecast area remains in southwesterly upper level flow, while
main surface boundary resides from Oklahoma northward through
central Kansas and into central Nebraska. Airmass will remain
moist and unstable, with surface dew points slowly climbing into
the middle and upper 60s by this afternoon. A combination of
residual outflow boundaries from earlier convection, weak
shortwaves in the flow will all combine for showers and
thunderstorms today. Biggest caveat is weaker deep layer shear
over the area this morning, but NAM is showing some increase
expected later this afternoon and evening. In addition, several
of the meso-models showing convection over Kansas also pushing
southeast towards the area later today. Thus, expect precipitation chances
to ramp up during the mid and late morning hours. Although
widespread severe weather is not expected, if convection over
Kansas can congeal into an MCS a higher probability of severe
weather will be possible across southeast Kansas and western
Missouri today.

Will have to watch for a similar situation tonight with
convection likely re-developing across Kansas/Oklahoma with the
potential to evolve into a forward propagating MCS which could
once again impact southeast Kansas and western Missouri. Details
in this very sketchy at this time. SPC had raised southeast Kansas
and western Missouri into Slight Risk category based on above
scenarios.

It will feel a little more humid out today, as high reach to near 80
and dew points rise into the middle and upper 60s with lows tonight
just in the middle 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 305 AM CDT Tue May 24 2016

Confidence low to medium for this time frame. Overall pattern to
change very little through the period. Broad southwesterly upper
level flow will continue with a moist and rather unstable airmass
remaining in place across southeast Kansas and the Missouri
Ozarks. This will keep the unsettled weather pattern in place with
periodic showers and thunderstorms, along with warm and humid
conditions. Certainly cannot rule out periods of severe weather
through this stretch, but details will not be evident until closer
to the time frame. With that being said, medium range models still
advertising a stronger, negatively tilted shortwave to lift out
of the southwest Conus and through the area Friday night/ Saturday
morning. Depending on exact timing this may be our best shot for
widespread severe weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue May 24 2016

Pilots can expect an active weather pattern today through
Wednesday. Scattered showers and thunderstorms will develop today
and could impact area terminals. Ceilings will be more variable
and perhaps into MVFR category in or near areas of showers.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Foster
Hazardous weather outlook, May 24, 3:48 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 AM CDT TUE MAY 24 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
448 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
  MORNING AND AFTERNOON ACROSS THE AREA AND CONTINUE INTO THIS EVENING.
  ALONG WITH FREQUENT LIGHTNING...LARGE HAIL AND DAMAGING WINDS LOOKS BE
  BE THE PRIMARY THREATS. HOWEVER...AN ISOLATED TORNADO IS ALSO
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA
  FROM WEDNESDAY THROUGH THE END OF THE WEEK. CONFIDENCE IN EXACT
  TIMING OF STORMS AND COVERAGE REMAINS LOW AT THIS TIME.

  ALONG WITH FREQUENT LIGHTNING...LARGE HAIL APPEARS TO BE THE
  MOST LIKELY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS WEEK.
  WITH HIGH VALUES OF INSTABILITY AND COLD TEMPERATURES IN THE
  MID LEVELS OF THE ATMOSPHERE...VERY LARGE HAIL MAY BE POSSIBLE
  WITH SOME THUNDERSTORMS. IN ADDITION TO THE HAIL THREAT...GUSTY
  WINDS AND A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE
  ACTIVITY THIS WEEK.

  IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING MAY BECOME
  A CONCERN BY THE MIDDLE AND END OF NEXT WEEK AS MULTIPLE ROUNDS
  OF RAIN AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT...ESPECIALLY
  IN AREAS WEST OF A CASSVILLE MISSOURI...TO APPLETON CITY LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

The radar

The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 flood, 6 hail, 4 flash flood, 2 lightning, 2 heavy rain. Local standard time, as filed.

Hail, Pulaski

When
May 24, 8:12 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.710, -92.160

Lightning, Pulaski

When
May 24, 8:20 AM CST
Where
Pulaski County, 0.1 mi S of Waynesville
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.828, -92.200

A lightning strike hit the Pulaski County 911 center. Several of the computer systems, equipment, and radios inside the building were damaged or destroyed by the lightning strike. Time was estimated.

Hail, Jasper

When
May 24, 9:10 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -94.510

Flood, Oregon

When
May 24, 12:30 PM CST to 2:30 PM CST
Where
Oregon County, 2.86 mi ESE of Couch to 2.38 mi ESE of Couch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.590, -91.330

MODOT reported that Route E was closed due to flooding at Frederick Creek east of Couch.

Flood, Oregon

When
May 24, 12:30 PM CST to 2:30 PM CST
Where
Oregon County, 1.02 mi S of Garfield to 1 mi S of Garfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.605, -91.399

MODOT reported Route A was closed west of Couch due to flooding.

Thunderstorm Wind, Newton

When
May 24, 1:05 PM CST
Where
Newton County, 0.88 mi SW of Spurgeon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.920, -94.480

A power pole was blown down near the intersection of Iris Road and Goldfinch Road.

Flood, Oregon

When
May 24, 1:17 PM CST to 5:17 PM CST
Where
Oregon County, 2.14 mi NNW of Lulu to 2.1 mi NNW of Lulu
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.678, -91.336

Officials reported 2 feet of water over Highway 160 east of Alton west of Route CC.

Thunderstorm Wind, Howell

When
May 24, 2:07 PM CST
Where
Howell County, 1.66 mi E of South Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.630, -91.940

There were a few trees blown down east of South Fork.

Thunderstorm Wind, Howell

When
May 24, 2:07 PM CST to 4:07 PM CST
Where
Howell County, 2.22 mi E of South Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.630, -91.930

A NWS survey team determined intermittent wind damage occurred in a one mile swath starting around one mile north of South Fork and extended east southeast to around Route JJ. There were numerous downed trees along with some light roof damage.

Thunderstorm Wind, Howell

When
May 24, 2:21 PM CST
Where
Howell County, Lanton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.520, -91.800

There was a picture of a tree down along Highway 17 near Lanton.

Flash Flood, Oregon

When
May 24, 2:30 PM CST to 4:30 PM CST
Where
Oregon County, 1.11 mi W of Calm to 1.04 mi W of Calm
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.550, -91.190

MODOT reported that Highway 142 was impassable due to flooding at the Eleven Point River.

Flood, Howell

When
May 24, 2:30 PM CST to 5:30 PM CST
Where
Howell County, 2.77 mi SW of Pottersville to 2.81 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.668, -92.060

MODOT reported Route K was impassable due to flooding.

Heavy Rain, Howell

When
May 24, 2:45 PM CST
Where
Howell County, 0.55 mi W of White Church
Reported by
COOP Observer
Coordinates
36.850, -91.790

A CO-OP observer reported 2.00 inches of rainfall in 45 minutes.

Flood, Barton

When
May 24, 3:58 PM CST to 6:58 PM CST
Where
Barton County, 3.37 mi S of Boston to 3.13 mi S of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.371, -94.306

MODOT reported that I-49 south bound was closed due to flooding between Highway 126 and the Jasper and Barton County border.

Heavy Rain, Shannon

When
May 24, 4:45 PM CST
Where
Shannon County, 3.22 mi SSW of Winona
Reported by
COOP Observer
Coordinates
36.980, -91.360

A CO-OP observer reported 3.21 inches of rainfall 3 miles southwest of Winona.

Flood, Howell

When
May 24, 5:15 PM CST to 8:15 PM CST
Where
Howell County, 0.17 mi NW of West Plains Arpt to 0.25 mi NNW of West Plains Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.752, -91.872

A NWS employee reported the low water crossing over Galloway Creek on Girdley Street in West Plains was flooded.

Flood, Ozark

When
May 24, 5:29 PM CST to 7:29 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.75 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

MODOT reported Route T was impassable due to flooding.

Flood, Howell

When
May 24, 5:50 PM CST to 7:50 PM CST
Where
Howell County, 1.67 mi W of Lanton to 1.88 mi W of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -91.830

MODOT reported that Highway 142 was closed due to flooding.

Hail, Wright

When
May 25, 4:42 AM CST
Where
Wright County, 2.14 mi NNE of Hartville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.280, -92.510

Lightning, Phelps

When
May 25, 8:00 AM CST
Where
Phelps County, 0.53 mi NNE of Edgar Spgs
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.707, -91.867

A farmer near Edgar Springs lost a dozen cows due to a lightning strike. Cows were gathered around a tree when the tree was struck by lightning and killed the cows. Time and location was estimated.

Hail, Wright

When
May 26, 10:22 AM CST
Where
Wright County, 0.88 mi SW of Fuson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -92.510

Thunderstorm Wind, Morgan

When
May 26, 4:20 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.430, -92.840

Numerous trees were blown down as well as power poles snapped around the Versailles area.

Hail, Morgan

When
May 26, 4:25 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.430, -92.840

Thunderstorm Wind, Morgan

When
May 26, 4:27 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.430, -92.840

Several trees were blown down in Versailles.

Hail, Benton

When
May 26, 4:42 PM CST
Where
Benton County, 2.07 mi N of Lincoln
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.430, -93.330

Thunderstorm Wind, Cedar

When
May 26, 5:52 PM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -94.020

Several trees and large limbs were blown down in the city of El Dorado. A nearby RAWS site northeast of town measured a 53 mph wind gust.

Flash Flood, Miller

When
May 26, 5:55 PM CST to 7:55 PM CST
Where
Miller County, 1.63 mi SE of Tuscumbia to 1.8 mi SE of Tuscumbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.217, -92.445

A section of Highway F near the intersection of Highway 17 was impassable due to excessive rainfall.

Thunderstorm Wind, Miller

When
May 26, 5:55 PM CST
Where
Miller County, 3.45 mi S of Etterville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.320, -92.470

Several trees and power lines were blown down.

Thunderstorm Wind, St. Clair

When
May 26, 6:24 PM CST
Where
St. Clair County, 1.63 mi E of Chloe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.180, -93.700

Five power poles were snapped in rural northern St. Clair County.

Flash Flood, Morgan

When
May 26, 7:40 PM CST to 9:40 PM CST
Where
Morgan County, 1.18 mi ESE of Florence to 1.14 mi ESE of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.574, -92.959

MODOT closed Highway BB at Gabriel Creek just east of Highway 135.

Flash Flood, Morgan

When
May 26, 9:06 PM CST to 11:06 PM CST
Where
Morgan County, 5.46 mi S of Zwanzig to 5.25 mi S of Zwanzig
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.251, -92.937

Highway J was flooded and there was a high water rescue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627770, 627800, 627771, 627760, 627761, 627774, 627762, 627776, 627778, 627779, 627756, 627763, 627817, 627764, 627818, 627766, 627768, 627769, 627772, 627801, 627773, 627783, 627780, 627781, 627782, 627792, 627757, 627797, 627796, 627758, 627759.